Hail, Stone
- When
- May 5, 2:05 PM CST
- Where
- Stone County, 3.33 mi W of Lampe
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.570, -93.490
A cold front and associated upper level trough moved through the Ozarks which caused strong to severe thunderstorms to develop. These storms produced marginal severe hail and damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A cold front and associated upper level trough moved through the Ozarks which caused strong to severe thunderstorms to develop. These storms produced marginal severe hail and damaging wind gusts. Heavy rainfall lead to localized flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 5, 1:48 PM CST, 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 248 PM CDT SAT MAY 5 2012 .DISCUSSION... MAIN FOCUS THIS FORECAST PERIOD WILL BE WITH THUNDERSTORM CHANCES/SEVERITY FROM LATE SUNDAY INTO MONDAY. VERY WARM...MOIST AND UNSTABLE AIR MASS IS IN PLACE ACROSS THE MISSOURI OZARKS AND SOUTHEAST KANSAS THIS AFTERNOON. SURFACE BASED CAPES WERE ON THE MAGNITUDE OF AROUND 3000-4000 J/KG AND HAVE SEEN A STORM DEVELOP JUST SOUTH OF THE CWA BORDER JUST NORTH OF BERRYVILLE AR. WE HAVE ADDED SOME LOW POPS FOR THIS AFTERNOON PERIOD TO ACCOUNT FOR SOME ISOLATED TO WIDELY SCATTERED THUNDERSTORMS. SHORTWAVE CAUGHT UNDERNEATH THE RIDGE HAS NOT MOVED MUCH TODAY AND WHEN COMBINED WITH FAIRLY IMPRESSIVE INSTABILITY FOR THIS TIME OF YEAR MAY SEE A FEW STORMS DEVELOP. WIND SHEAR IS ALMOST NIL SO NOT EXPECTING MUCH IN THE WAY OF SEVERE OR ORGANIZED STORMS. WILL START TO SEE THE LOW AND SURFACE FRONT BEGIN TO MOVE EAST AND SOUTH TONIGHT IN THE PLAINS WITH RIDGE AXIS SHIFTING EASTWARD. MAIN ORGANIZED CONVECTION WILL BE ACROSS THE CENTRAL PLAINS INTO THE UPPER MISSISSIPPI VALLEY. ON SUNDAY...FRONT WILL TRACK INTO THE FAR NORTHWEST CORNER OF THE CWA BY THE END OF AFTERNOON. PRETTY IMPRESSIVE ML CAPE VALUES EXPECTED AGAIN ON SUNDAY AFTERNOON...ESPECIALLY AHEAD OF THE FRONT WHERE 4000-5000 J/KG OF CAPE WILL BE POSSIBLE. 0-6KM SHEAR VALUES LOOK FAIRLY MINIMAL WITH ONLY 20-25KTS OF SHEAR...CAPE WITHIN THE HAIL GROWTH ZONE IS FROM 1200-1400 J/KG AND THETA-E DIFFERENCE VALUES OF -25 TO -35 DEG C WOULD SUGGEST THE RISK OF LARGE HAIL AND STRONG DOWNDRAFT POTENTIAL...WHICH WOULD WARRANT ENOUGH FOR AN ELEVATED SEVERE THUNDERSTORM RISK LATE SUNDAY INTO SUNDAY NIGHT. WITH THE FRONT SLOWING DOWN FROM PREVIOUS MODEL RUNS...BELIEVE THE BEST CHANCE FOR SEVERE STORMS WILL BE OVER EASTERN KANSAS AND AREAS WEST OF HIGHWAY 65 ON SUNDAY/SUNDAY EVENING. THERE MAY BE AN ADDITIONAL RISK OF SEVERE STORMS IF THE FRONT CAN SLOW ENOUGH FOR ADDITIONAL INSTABILITY TO DEVELOP OVER THE EASTERN OZARKS ON MONDAY. BY TUESDAY...MAIN SHORTWAVE TROUGH AXIS WILL HAVE PUSHED OFF TO THE EAST WITH A COOLER AND DRIER AIR MASS MOVING INTO THE REGION ALONG WITH A NORTHWEST FLOW PATTERN. MODELS ARE DIFFERING IN HANDLING OF THE CUT-OFF SYSTEM IN THE SOUTHWEST LATER IN THE WEEK WITH THE GFS BRINGING ENERGY AND PRECIPITATION INTO THE AREA BY MIDWEEK...WITH ECMWF KEEPING MAIN ENERGY TO THE SOUTH THROUGH THE PERIOD. WILL HOLD OFF ON ANY POPS UNTIL LATE IN THE WEEK FOR NOW. LINDENBERG && .AVIATION... PILOTS FLYING IN AND OUT OF THE SOUTHWEST MISSOURI AIRPORTS CAN EXPECT VFR CONDITIONS OVER THE NEXT 24 HOURS. SPECIFIC TO THE BRANSON AIRPORT...PILOTS SHOULD MONITOR RADAR TRENDS...AS A FEW SHOWERS HAVE DEVELOP DOWN BY HARRISON. THIS ACTIVITY COULD DRIFT NORTH TOWARD BRANSON...AND WILL UPDATE THE FORECAST IF IT APPEARS AS THOUGH THE AIRFIELD WILL BE IMPACTED. OTHERWISE...LOOK FOR SOUTHERLY BREEZES TO PERSIST...WHILE A MIX OF SUN AND CLOUDS CONTINUES. CRAMER && .CLIMATE... RECORD HIGHS AND WARM LOWS THROUGH THE WEEKEND... MAY 6TH... SITE...REC HIGH...REC WARM LOW SGF....90/1952...73/2007 JLN....90/2007...73/1940 UNO....89/1949...69/2007 VIH....88/1956...68/2007 BOXELL && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 205 PM CDT SAT MAY 5 2012 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-061915- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 205 PM CDT SAT MAY 5 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED LIGHTNING RISK. DISCUSSION... A FEW ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON SOUTH OF HIGHWAY 60. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS WILL BE POSSIBLE SUNDAY AND SUNDAY NIGHT AS A COLD FRONT APPROACHES THE AREA. WHILE WIND SHEAR WILL BE RELATIVELY WEAK...HIGH LEVELS OF INSTABILITY WILL RESULT IN THE POTENTIAL FOR SEVERE STORMS. IN ADDITION TO THE SEVERE WEATHER RISK...LOCALIZED FLOODING WILL BE POSSIBLE OVER THOSE AREAS THAT EXPERIENCED HEAVY RAIN LAST WEEK. THUNDERSTORMS WILL CONTINUE INTO THE DAY ON MONDAY...ESPECIALLY EAST OF U.S. 65. A FEW STRONG TO SEVERE STORMS WILL ALSO BE POSSIBLE AGAIN ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) CRAMER
The Springfield radar (KSGF), 74 km away, was scanning. The volume nearest the first event began at 20:05 UTC.
10 hail, 3 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Wind gusts were estimated up to 60 mph.
Law enforcement estimated wind gusts up to 60 mph.
A large elm tree and power line were blown down.
Highway A, Highway T, and the intersection of Highway J and Highway 160 were flooded.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369698, 369699, 369701, 369700, 369703, 369711, 369704, 369707, 369708, 369709, 369710, 369712, 369713, 369726.